Drug Interactions May Occur When Taking Multiple Medications
A recent study found that more than 80 percent of adults age 57 and older take at least one prescription drug a day and that about half of them regularly mix drugs with over-the-counter medications and supplements.
Interactions between prescription medications and over-the-counter medications are somewhat common and fairly mild as long as people are aware of them and taking appropriate steps to use the medication safely. Occasionally, problems arise. A recent study found that about 1 in 25 older adults may be experiencing a major drug interaction.
“To protect themselves from the harm of drug interactions make sure that anyone who is advising someone to take medications is fully aware of all medicines that person is taking and that includes prescription medicines, over-the-counter medicines and dietary supplements,” says University of Michigan Geriatrics Center pharmacist Tami Remington.
Remington suggests that getting all prescription drugs filled at a single pharmacy allows the pharmacist to do a thorough drug interaction check each time a new one is filled.
Consulting a pharmacist periodically to ensure medications aren’t interacting with other medications is also a good idea, she adds.
Pharmacists are also worried about over-the-counter drugs. Taking decongestants in allergy and flu formulas can raise blood pressure in some people. High blood pressure is common among older adults in the United States. Many medications can further raise blood pressure in people who already suffer and are on medication for it.
Remington warns that many older adults also take blood thinners, which are used for conditions like blood clots but also for preventing heart attacks and stroke. The strongest blood thinner is Warfarin. It’s well-known that Warfarin interacts negatively with many medications. A drug interaction with Warfarin can be extremely dangerous because people on the medication need thin blood although blood that’s too thin could result in bleeding complications.
Other drugs that interact with Warfarin can make a person’s blood too thick, increasing their risk of blood clots and stroke. Because of the high risks involved when taking Warfarin, anyone who is currently taking the medication should consult with a pharmacist or physician to ensure its safety.
The effect of medication on memory has also received wide attention. Medications in the valium family such as Ativan, Atarax, Restoril, Halcion and some of the sleeping pills like Ambien and Lunesta have a negative effect on people who are concerned about memory problems.
“These medications can prevent you from being able to form new memories and so even in small doses, particularly in older adults, they can make memory problems worse,” Remington says.
Over-the-counter or prescription medicines that Remington is most uncomfortable with “are the ones that have sleepy-type side effects to them such as medications for urinary incontinence to help avoid accidents.” Remington suggests limiting usage of these medications so that peoples daily lives and experience won’t be significantly changed due to medications.
Not all drug interactions are safe and require monitoring, says Remington. “People need to protect themselves against serious drug interactions that happen and a physician or a pharmacist is a great place to receive help,” she says.